Missouri, 2019

Damaging Wind and Lightning Strike in Missouri, May 18, 2019

May 18, 2019 · NWS EAX · 2 events in 2 counties and zones

A storm brought some strong winds to Platte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm brought some strong winds to Platte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 18, 11:48 AM CST, 17 minutes earlier.

Area forecast discussion, May 18, 11:48 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1248 PM CDT Sat May 18 2019

.Discussion...
Issued at 350 AM CDT SAT MAY 18 2019

Active weather likely today/tonight with threat for strong to severe
weather and localized flash flooding. As of early this morning, a
weak line of thunderstorms were generating along a thunderstorm
outflow boundary from northwest MO into central KS, aided by a 50kt
low-level jet. Most high-res model guidance has done a poor job
resolving this activity, minus the ARW/NMM. Current indications are
this activity will shift into the northwest half of the forecast
area through mid-morning. The trend has been a gradual lack of
organization/weakening as storms run ahead of strongest
forcing/instability and expect this trend to continue. The true cold
front will briefly become quasi-stationary over eastern Kansas by
mid/late morning in response to pressure falls to a developing low
pressure over south central Kansas. As the upper trough ejects into
the central Plains, rapid thunderstorm development is expected
between 11am-1pm over eastern Kansas into northern Missouri in
proximity to both the synoptic front and the ongoing outflow
boundary expected to be draped over the forecast area. This
widespread cluster of storms will develop/move into an area of
moderate instability (~2000 J/kg), and will have some strong to
severe weather potential, mainly in the form of large hail and
locally damaging winds. This activity is anticipated to overspread
much of the forecast area during the afternoon hours before exiting.
With steady movement of storms and the lack of saturated soils,
widespread flash flood should largely be avoided with this initial
round. One and three hour flash flood guidance is nearly 2"+ for most
areas, and should not exceed that in most locations. Models hint at
additional thunderstorms closer to the surface low, moving northeast
towards the forecast area during the evening hours. Severe weather
threat with this secondary round is highly uncertain due to the
degree of environmental recovery in the wake of the midday/early
afternoon convection. Will have to closely monitor the corridor of
heaviest rainfall that could potentially track/train over areas
earlier impacted for a flash flooding threat. All said in done, most
areas should receive 1.50-2" with locally higher rainfall amounts
between this morning into Saturday night.

Shortwave ridging and cold air advection will allow for a tranquil
and cool Sunday and Monday morning, with precipitation shifting east
of the area by late Sunday morning and highs in the middle 60s to
lower 70s both afternoons. This quiet weather will be short-lived as
an active weather pattern continues across the central CONUS with
another strong upper trough emerging into the Plains on Monday.
Elevated convection forming along/north of a warm front laid from SW
MO into SE KS is expected Monday night. The convection may also tend
to shrink/narrow the warm sector as the upper trough ejects into the
central Plains. The timing of the cold front passage is also a
little early - late AM into early afternoon. Therefore, the overall
severe weather threat remains in some question. Another heavy rain
event may also materialize with repeated convection, with 2-3 inches
possible across the western half of the forecast area. This would
certainly cause potential river and flash flooding issues.
Precipitation should clear the area around sunset Tuesday, with a
dry daytime Wednesday expected.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1239 PM CDT SAT MAY 18 2019

A very active period with multiple rounds of thunderstorms are
expected all through western Missouri today into tonight. The
first round is currently moving through now with low visibility,
heavy rain, lightning, and even some small hail. Winds may gust
temporarily into the 30-45mph range with an isolated chance of 50+
mph through early this afternoon. This line is expected to pass
through in 3-4 hours but rain showers and lightning may still be a
threat, just more isolated at that time. Another round of storms
look to make its way through just after sunset and should last a
few hours with a slight break before the last round comes through
around 09z which will last through sunrise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Barham
Hazardous weather outlook, May 18, 4:57 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
557 AM CDT Sat May 18 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
557 AM CDT Sat May 18 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 An active weather pattern will begin today. A couple rounds of
 strong storms and heavy rainfall are expected today.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 The active weather pattern will persist into next week with several
 rounds of storms with heavy rainfall expected Monday night through
 Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 18, 9:18 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1018 AM CDT Sat May 18 2019

KSZ103-MOZ020-021-028-029-181600-
Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-Clay MO-
1018 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...EASTERN
LEAVENWORTH...SOUTHEASTERN BUCHANAN...NORTHWESTERN CLAY...
SOUTHWESTERN CLINTON AND EASTERN PLATTE COUNTIES UNTIL 1100 AM CDT...

At 1018 AM CDT, Doppler radar was tracking a strong thunderstorm over
Weatherby Lake, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Gladstone, Smithville, Parkville, Platte City,
Riverside, Plattsburg, Weatherby Lake, Lake Waukomis, Trimble,
Edgerton, Camden Point, Ferrelview, Platte Woods, Oakview, Northmoor,
Houston Lake, Oakwood Park, Ridgely and Waldron.

This includes the following highways...
 Interstate 29 between mile markers 3 and 20.
 Interstate 635 between mile markers 9 and 12.
 Interstate 435 between mile markers 20 and 43.

LAT...LON 3963 9471 3955 9439 3916 9460 3916 9463
      3915 9466 3918 9466 3919 9468 3917 9474
      3918 9477 3920 9478 3920 9484
TIME...MOT...LOC 1518Z 199DEG 34KT 3923 9471

Barham
Special weather statement, May 18, 11:07 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1207 PM CDT Sat May 18 2019

KSZ104-105-MOZ029-037-043-181745-
Johnson KS-Wyandotte KS-Cass MO-Jackson MO-Clay MO-
1207 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WYANDOTTE...
NORTHEASTERN JOHNSON...NORTHWESTERN CASS...SOUTHERN CLAY AND WESTERN
JACKSON COUNTIES UNTIL 1245 PM CDT...

At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview, moving north at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Leawood,
Raytown, Liberty, Gladstone, Grandview, Belton, Prairie Village,
Raymore, Mission, North Kansas City, Fairway, Mission Hills, Sugar
Creek, Westwood, Claycomo and Kansas City Kansas.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 15.
 Interstate 70 in Kansas between mile markers 421 and 423.
 Interstate 35 in Missouri between mile markers 0 and 16.
 Interstate 35 in Kansas between mile markers 232 and 235.
 Interstate 29 between mile markers 0 and 2.
 Interstate 470 between mile markers 0 and 8, and near mile marker
16.
 Interstate 435 between mile markers 49 and 78.

LAT...LON 3879 9467 3915 9465 3916 9460 3921 9460
      3923 9458 3928 9426 3920 9432 3920 9430
      3877 9444
TIME...MOT...LOC 1707Z 188DEG 33KT 3887 9455

32
Special weather statement, May 18, 11:30 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1230 PM CDT Sat May 18 2019

KSZ103-104-MOZ020-021-028-029-181815-
Wyandotte KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-Clay MO-
1230 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WYANDOTTE...EAST
CENTRAL LEAVENWORTH...SOUTHEASTERN BUCHANAN...NORTHWESTERN CLAY...
SOUTHWESTERN CLINTON AND PLATTE COUNTIES UNTIL 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Leavenworth, Lansing, Smithville, Kearney, Parkville, Platte City,
Weatherby Lake, Kansas City, Lake Waukomis, Camden Point, Ferrelview,
Platte Woods, Tracy, Farley, Ridgely, Wolcott, Pomeroy, Waldron,
Kansas City Intl Arpt and Beverly Hills.

This includes the following highways...
 Interstate 29 between mile markers 5 and 26.
 Interstate 435 between mile markers 16 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3911 9475 3922 9495 3954 9474 3938 9439
TIME...MOT...LOC 1730Z 214DEG 34KT 3922 9481

32

The radar

The Pleasant Hill radar (KEAX), 77 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Platte

When
May 18, 12:05 PM CST to 12:07 PM CST
Where
Platte County, Platte City
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
39.370, -94.780

Power lines were down near Platte City.

Lightning, Clay

When
May 18, 1:00 PM CST
Where
Clay County, 1.38 mi S of Paradise
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
39.410, -94.520

A person was injured by lightning. The exact situation and extent of the injury is unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831206, 831205.